CSN Login
Members Online: 15

Lymph nodes and Xeloda

Kaye2003
Posts: 86
Joined: Mar 2004

Hi everyone. I have two more questions for you guys if its okay. We went to see my husbands chemo oncologist today for his five week post op check up to schedule his adj chemo treatments. He is going to let my husband take Xeloda again since his results the first time were so good. We took him the report showing clear margins. (Had transanal excision surgery due to rectal cancer was on Feb. 25, 2003).
We were sitting there with the Doc telling us how happy he was for us and then he asked “what about the lymph node?” We asked him “what lymph node? Nobody had ever mentioned a lymph node to us.” He told us that the lymph node was somewhat enlarged on the ultasound (which results were sent to him by our surgeon) and that it was right beside the tumor, but that we should not worry about it because the surgeon would have removed it if it was necessary. He said he was sure that when the surgeon was in the area during surgery he saw that the lymph node looked normal and that it was not surprising that the lymph node could be normal due to the chemo and radiation my husband had before surgery. (CT before treatment and surgery showed liver and lungs clear).
We have 100% trust in our surgeon. He is one of, if not, the best in our State. He specializes in nothing but colon problems and surgery and has even wrote a book on colon problems, cures and surgeries. The man is excellent in what he does. We just can not imagine that this doctor would leave anything in my husband unless he was as sure as he can be that it was normal.
Okay everyone, here are my questions:
Has anyone ever taken Xeloda after surgery? Four months, two weeks on, one off.
I’ve read different stories by survivors that talk about lymph nodes looking enlarged on the ultrasound but where normal after radiation and chemo treatments and that these lymph nodes were not removed and did not need to be. Has this happened to any of you?
We have called the surgeon, but it will probably be Monday before we hear back.
Thanks for all your help. You guys have given me more peace and understand than all the doctors.
God Bless all.....

Kaye2003
Posts: 86
Joined: Mar 2004

Hey guys. Me again. Did a little research in surivors stories on the web. It does seem that it is possible for rad and chemo to fry (thats the word the story teller used, I kinda liked it) a cancerous lymph node. Maybe that what the doc meant when he said the surgeon saw no need to mess with it.
I do have one more for you guys. My husband seems really depressed since his surgery. More so than before surgery when we thought he was going to end up with a colostomy. Is depression normal after this type of surgery? I think he should be on top of the world and thanking GOD, but he just seems so down. Any advise would be appreciated.

2bhealed's picture
2bhealed
Posts: 2084
Joined: Dec 2001

Hi Kaye,

I would say it is very normal to experience situational depression post cancer op. I know I did. It is overwhelming. It takes the body a whole lot of energy to heal as surgery depletes the immune system. Then the whole emotional aspect of a cancer diagnosis is life changing. that takes its toll on the energy level. Add it all up and it's a recipe for depression. We all go about it in different ways and for me taking walks, journaling, praying, and counseling got me through the rough times. But this all took time...to process, to heal, to release emotions, to perk back up....give him time. This is enormous.

peace, emily who's been there and back

shmurciakova's picture
shmurciakova
Posts: 910
Joined: Dec 2002

Did you say that your husband has been on xeloda before? I took Xeloda for about 4 months, two weeks on and one off at the same time as receiving Camptosar. I hated the Xeloda and would not take it again unless the doctor assured me the hand and foot syndrome could be controlled! I hike alot during the summer and the hand and foot syndrome was MISERABLE. My feet were totally torn up and my hands would swell up like baloons. If your husband is athletic at all or likes working w/ his hands I would have a conversation w/ the doctor about putting him on some anti-inflammatory drugs while taking it! I do not like it and would have a hard time if I had to take it again despite the convenience of the "pill".

KrisS
Posts: 232
Joined: Apr 2003

Hi there-I have been on Xeloda/oxaliplatin and and also got hand foot syndrome also. My onc reduced the dose by 10 percent 6 wks in and again 7 mth in. This reduced my side effects to tolerable levels and allows me to continue walking (although only a couple of miles a day.)hiker. My blisters resolved within a week of the dose change.

I just read a review article in Oncology News that says that 16% of people get moderately severe or greater hand foot irritation, versus 1% of people on 5-FU. However there are tradeoffs- 5-FU causes mouth sores in 11% while Xeloda causes the problems in 1% (those aren't fun either). Xeloda also causes only 2% to have low white blood cell counts, versus 26% of people on 5-FU. This means the majority of people don't have marked problems with these things.

There are preliminary reports from people at MD Anderson that Celebrex given along with Xeloda may reduce problems with hand/foot syndrome (and may possibly improve efficacy of the Xeloda in controlling the tumor).

As for the lymph nodes- I think you will probably have to wait for your surgeon about the lymph node. I suspect that in the face of all the things that I am certain he discussed, even if it was biopsied, he might not have mentioned it if it was normal and therefore not a problem. That happened to me. I had to specifically ask him about it.

Here is wishing you and your husband the best.

Kris

monline
Posts: 5
Joined: Jan 2004

As far as lymph nodes, my Dad had radiation and chemo prior to surgery for a very low rectal cancer, and one of the first things that the surgeon told us was that the pathologist saw no lymph nodes in all the "stuff" that the surgeon took out. This surgeon only does colon and rectal surgery and told us that the lymph nodes were completely "burned up" by the radiation and that it isn't unusual to see that happen.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network